Florida, 2001

Heavy Rain in Florida, August 1 to 4, 2001

August 1 to 4, 2001 · NWS MFL · 2 events in 2 counties and zones

A tropical wave that eventually developed into tropical storm Barry in the east Gulf of Mexico moved slowly across south Florida dropping widespread rainfall amounts of three to six inches. The heaviest rains and greatest street flooding occurred in the metropolitan areas of Palm Beach and Broward counties.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A tropical wave that eventually developed into tropical storm Barry in the east Gulf of Mexico moved slowly across south Florida dropping widespread rainfall amounts of three to six inches. The heaviest rains and greatest street flooding occurred in the metropolitan areas of Palm Beach and Broward counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Aug 1, 8:00 AM EST, 3 hours earlier.

Area forecast discussion, Aug 1, 8:00 AM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
900 AM EDT WED AUG 1 2001

BELIEVE WE COULD NOT AFFORD TO WAIT ON THE FLOOD WATCH FOR ALL OF
SOUTH FLORIDA THROUGH THURSDAY. 12Z SOUNDING SHOWED OVER 2.5 INCHES
OF PRECIPITABLE WATER ALREADY AND RADAR TRENDS ARE SHOWING A LARGE
MASS OF SHOWERS AND THUNDERSTORMS OVER THE WATER MOVING IN OUR
DIRECTION. QPF COORDINATED WITH HPC AND SERFC AND SFWMD AND BELIEVE
THAT WE CAN EXPECT 3 TO 5 INCHES WITH LOCALLY HEAVY AMOUNTS. WHILE
WE HAVE BEEN SOMEWHAT DRY IN THE SOUTHEAST METRO AREAS THE LAST
COUPLE OF DAYS...WONT TAKE LONG TO CAUSE PROBLEMS IF THE RAINS COME
HEAVY IN A SHORT TIME.

50

.MIA...FLOOD WATCH ALL OF SOUTH FLORIDA THROUGH THURSDAY.
       SCA JUPITER INLET TO OCEAN REEF OUT TO 60NM INCLUDING
BISCAYNE BAY.

In the hours before

Special weather statement, Aug 1, 9:20 AM EST, 1 hour 40 minutes before
FLZ063-066>075-012300-

SOUTH FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
1020 AM EDT WED AUG 1 2001

...FLOOD WATCH IN EFFECT FOR ALL OF SOUTH FLORIDA THROUGH THURSDAY...
...RIP CURRENTS LIKELY EAST COAST BEACHES TODAY...
...TROPICAL WAVE EXPECTED TO MOVE OVER SOUTH FLORIDA TODAY... .

WITH THE PASSAGE OF THE TROPICAL WAVE, NORTHEAST TO EAST WINDS OF 20
KNOTS WITH HIGHER GUSTS WILL DEVELOP OVER THE ATLANTIC COASTAL
WATERS TODAY. COMBINED WITH LOW TIDE AROUND 1 PM, RIP CURRENTS WILL
BECOME LIKELY AT THE BEACHES OF PALM BEACH, BROWARD AND MIAMI-DADE
COUNTIES.

AS THE TROPICAL WAVE MOVES OVER SOUTH FLORIDA TODAY, WIDESPREAD
AREAS OF RAIN WITH SCATTERED EMBEDDED THUNDERSTORMS WILL MOVE ACROSS
SOUTH FLORIDA FROM EAST TO WEST. LOCALLY HEAVY RAIN WILL BE POSSIBLE
IN WIDESPREAD PRECIPITATION WITH AMOUNTS OF 3 TO 5 INCHES AND
LOCALLY UP TO 7 INCHES THROUGH THROUGH THURSDAY ACROSS SOUTH
FLORIDA. SOUTHERN SECTIONS SHOULD GET THE HEAVIEST ACCUMULATIONS.
FLOODING WILL BE POSSIBLE IN FLOOD PRONE, AND POORLY DRAINED LOW
LYING AREAS AND A FLOOD WATCH HAS BEEN ISSUED FOR TODAY AND
THURSDAY.

ADDITIONAL HEAVIER RAIN WILL BE POSSIBLE TONIGHT AND THURSDAY AS THE
TROPICAL WAVE WILL BECOME NEARLY STATIONARY IN THE EASTERN GULF OF
MEXICO. WINDS OVER SOUTH FLORIDA WILL BECOME MORE SOUTHERLY BRINGING
DEEP TROPICAL MOISTURE OVER THE AREA. BY LATE THURSDAY, ADDITIONAL
HEAVY HEAVY ACCUMULATIONS OF 3 TO 4 INCHES OF RAIN MAY HAVE FALLEN
OVER PARTS OF SOUTH FLORIDA WITH LOCALLY HEAVIER AMOUNTS POSSIBLE.

GUSTY WINDS OF 35 TO 40 MPH WILL BE POSSIBLE IN SOME OF THE
HEAVIER RAIN OR IN THUNDERSTORMS. RESIDENTS SHOULD SECURE LOOSE YARD
ITEMS.

FOR MARINERS, WINDS WILL BE NORTHEAST TO EAST 20 KNOTS WITH GUSTS TO
35 KNOTS POSSIBLE IN AREAS OF HEAVY PRECIPITATION. A SMALL CRAFT
ADVISORY IS IN EFFECT.

SPOTTERS ARE REQUESTED TO REPORT ANY SIGNIFICANT RAINFALL OR AREAS
OF FLOODING, ESPECIALLY IN THE URBAN AREAS TODAY.

NO OTHER HAZARDOUS WEATHER IS EXPECTED THIS AFTERNOON.

FOR ADDITIONAL INFORMATION VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT HTTP://WWW.SRH.NOAA.GOV/MIA.
Special weather statement, Aug 1, 10:20 AM EST, 40 minutes before
FLZ063-066>075-012300-

SOUTH FLORIDA HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
1120 AM EDT WED AUG 1 2001

...FLOOD WATCH IN EFFECT FOR ALL OF SOUTH FLORIDA THROUGH THURSDAY...
...RIP CURRENTS LIKELY EAST COAST BEACHES TODAY...
...TROPICAL WAVE EXPECTED TO MOVE OVER SOUTH FLORIDA TODAY... .

WITH THE PASSAGE OF THE TROPICAL WAVE, NORTHEAST TO EAST WINDS OF 20
KNOTS WITH HIGHER GUSTS WILL DEVELOP OVER THE ATLANTIC COASTAL
WATERS TODAY. COMBINED WITH LOW TIDE AROUND 1 PM, RIP CURRENTS WILL
BECOME LIKELY AT THE BEACHES OF PALM BEACH, BROWARD AND MIAMI-DADE
COUNTIES.

AS THE TROPICAL WAVE MOVES OVER SOUTH FLORIDA TODAY, WIDESPREAD
AREAS OF RAIN WITH SCATTERED EMBEDDED THUNDERSTORMS WILL MOVE ACROSS
SOUTH FLORIDA FROM EAST TO WEST. LOCALLY HEAVY RAIN WILL BE POSSIBLE
IN WIDESPREAD PRECIPITATION WITH AMOUNTS OF 3 TO 5 INCHES AND
LOCALLY UP TO 7 INCHES THROUGH THROUGH THURSDAY ACROSS SOUTH
FLORIDA. SOUTHERN SECTIONS SHOULD GET THE HEAVIEST ACCUMULATIONS.
FLOODING WILL BE POSSIBLE IN FLOOD PRONE, AND POORLY DRAINED LOW
LYING AREAS AND A FLOOD WATCH HAS BEEN ISSUED FOR TODAY AND
THURSDAY.

SOME OF THE HEAVIEST RAINS WILL BE POSSIBLE TONIGHT AND THURSDAY AS
THE TROPICAL WAVE WILL BECOME NEARLY STATIONARY IN THE EASTERN GULF
OF MEXICO. WINDS OVER SOUTH FLORIDA WILL BECOME MORE SOUTHERLY
BRINGING DEEP TROPICAL MOISTURE OVER THE AREA.

GUSTY WINDS OF 35 TO 40 MPH WILL BE POSSIBLE IN SOME OF THE
HEAVIER RAIN OR IN THUNDERSTORMS. RESIDENTS SHOULD SECURE LOOSE YARD
ITEMS.

FOR MARINERS, WINDS WILL BE NORTHEAST TO EAST 20 KNOTS WITH GUSTS TO
35 KNOTS POSSIBLE IN AREAS OF HEAVY PRECIPITATION. A SMALL CRAFT
ADVISORY IS IN EFFECT.

SPOTTERS ARE REQUESTED TO REPORT ANY SIGNIFICANT RAINFALL OR AREAS
OF FLOODING, ESPECIALLY IN THE URBAN AREAS TODAY.

NO OTHER HAZARDOUS WEATHER IS EXPECTED THIS AFTERNOON.

FOR ADDITIONAL INFORMATION VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT HTTP://WWW.SRH.NOAA.GOV/MIA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain. Local standard time, as filed.

Heavy Rain, Broward

When
August 1, 11:00 AM EST to August 4, 7:00 AM EST
Where
Broward County, Countywide
Reported by
NEWSPAPER
Coordinates
26.152, -80.456 (the zone’s center; the record gives no point)

Heavy Rain, Palm Beach

When
August 1, 11:00 AM EST to August 4, 7:00 AM EST
Where
Palm Beach County, Countywide
Reported by
NEWSPAPER
Coordinates
26.648, -80.436 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2001Every state in 2001This day in weather historyWarnings in Florida, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5262243, 5262244.